Stochastic growth reduces population fluctuations in Daphnia-algal systems

Bharath Ananthasubramaniam, Roger Nisbet, William Nelson, Edward McCauley, William Gurney

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Deterministic, size-structured models are widely used to describe consumer-resource interactions. Such models typically ignore potentially large random variability in juvenile development rates. We present simple representations of this variability and show five approaches to calculating the model parameters for Daphnia pulex interacting with its algal food. Using our parameterized models of growth variability, we investigate the robustness of a recently proposed stabilizing mechanism for Daphnia populations. Growth rate variability increases the range of enrichments over which small amplitude cycles or quasi-cycles occur, thus increasing the plausibility that the underlying mechanism contributes to the prevalence of small amplitude cycles in the field and in experiments. More generally, our approach allows us to relate commonly available information on variance of development times to population stability
Original languageEnglish
Pages (from-to)362-372
Number of pages11
JournalEcology
Volume92
Issue number2
DOIs
Publication statusPublished - Feb 2011

    Fingerprint

Keywords

  • Daphnia
  • growth variability
  • multiple attractors
  • quasi-cycles
  • robustness
  • stability
  • stage-structured models
  • stochastic population dynamics

Cite this

Ananthasubramaniam, B., Nisbet, R., Nelson, W., McCauley, E., & Gurney, W. (2011). Stochastic growth reduces population fluctuations in Daphnia-algal systems. Ecology, 92(2), 362-372. https://doi.org/doi:10.1890/09-2346.1